×

Allergic to Penicillin: Symptoms and Treatment

A lot of people are allergic to penicillin. To date, penicillin is among the oldest antibiotics that remain in wide use today. This is despite the fact that there are a lot of reported cases of penicillin allergy, or for some, what appears to be anaphylaxis to the antibiotic. People who have penicillin allergy are presumed to be allergic to all penicillin types.

There have been instances when some individuals suffered serious allergies from penicillin, with some reports citing an estimated 10 percent of people reporting allergic reactions. While there have been patients who showed signs of allergic symptoms apparently due to the antibiotic, many of them were not entirely allergic to it, while some have resolved the allergic symptoms over time.

Allergic to penicillin: The symptoms

Penicillin is one of the most given antibiotics and is a part of a group of antibiotics referred to as beta-lactams. It is broadly prescribed for routine and acute bacterial infections. Penicillin allergy occurs when the immune system overreacts to penicillin and other related antibiotics. The symptoms typically include:

  • Itchy skin
  • Rash
  • Wheezing
  • Swollen tongue, lips or face
  • Hives
  • In rare cases, patients experience an anaphylactic reaction, a potentially deadly reaction that takes place an hour after taking penicillin, and needs immediate medical attention.

Symptoms may include:

  • Hives
  • Breathing difficulties
  • Vomiting
  • Swelling of the tongue or throat
  • Dizziness
  • Loss of consciousness
  • Weakened or accelerated pulse
  • Skin turning blue
  • A drop in blood pressure
  • Diarrhea
  • Treating penicillin allergy

For most individuals who have had allergic reactions to penicillin, the simplest way to avert the symptoms of penicillin allergy is to basically avoid taking penicillin and related antibiotics. People who suffer from allergic symptoms after taking penicillin need to seek emergency services right away, particularly if they experience anaphylactic reactions. Individuals who have moderate allergic symptoms often take over-the-counter (OTC) anthistamines, or prescription medicines in times when OTC medications do not provide relief or result to unpleasant side effects.

Desensitization can be performed on patients who are genuinely allergic to penicillins; however, they may need treatment together with the process or an antibiotic that’s directly related to it. Desensitization refers to a temporary procedure wherein medication is given in a controlled and regular approach, allowing the patient to tolerate it without experiencing symptoms of penicillin allergy. The process is typically done by an allergy specialist who uses oral or intravenous medications in carrying out the interim treatment.

Dealing with penicillin allergy

Medical experts have yet to discover the reasons why some people are allergic to penicillin. There are cases when the allergies are not entirely real or serious, while there are instances when the symptoms can be severe. Patients who exhibit allergic indications may be prescribed with antibiotic alternatives that may be less effective, have more severe side effects, or are more expensive. This is why getting a penicillin allergy test is crucial. This can help determine whether the patient is actually allergic to this specific antibiotic, especially since not all unpleasant reactions to penicillin are a true penicillin allergy.